Digestive Disorders / Gastroenterology Expert Forum
Two years of diarrhea and now blood
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Two years of diarrhea and now blood

I am a 50 year old female.
In 1997 I had problems with very loose floating Bowel movements but not fatty. At that time my doctor did a stool culture, blood work, Barium enema, colonoscopy ...basically the works.
He did not find anything wrong and put me on 10 milligram Dycylomine 4 times per day. This did not do anything and he added 75 milligrams of Elavil to be taken when I went to sleep. He also asked me to go to my Gyn doctor and have him put me on hormones in addition to what he prescribed. After about a year and a half my stomach was better and the loose movements stopped. I continued the meds but had to stop in 2000 because of loss of my job and insurance.
I weaned myself off the Elavil and all seemed fine until sep 2002. I started having severe Diarrhea with cramping which got worst by the day.It is basically just water that pours out of me. It also has lots of undigested food in it...basically  vegetables.
Even herbs like fresh parsley are not being digested.
I now have to go to the bathroom at least 20-30 times per day and I am house bound. 6 months ago I started taking Imodium (immodium). I take at least 12 to 16 pills per day but it makes no difference. I stopped anything that contains Lactaid ,no caffeine and no alcohol and added Bananas and brown grated apple.
8 weeks ago I found a free clinic at a church. Although I did not get a exam, the doctor there put me on Dycyclomine again...this time 20 milligrams 4 times per day and he told me to continue to take the Imodium (immodium).
Again, this made no differents. I feel weak and tired all the time and  I am very dehydrated and lost lots of weight.
It seems like I eat a lot less then what comes out every day.occasionally my heart rate speeds up and I get very dizzy. The past two days I have blood pouring out...bright red in color mixed with the light brown stool liquid and I am getting scarred. I am not able to go to a doctor because I have no money .....I barely have enough money for food every week.
What else can I do?
Related Discussions
233190_tn?1278553401
You may want to consider repeating the colonoscopy.  Any blood in the stool associated with diarrhea may be suggestive of inflammatory bowel disease.  Being over the age of 50 with blood in the stool warrants a colonoscopy anyways to evaluate for polyps or cancer.  

Another consideration would be tests for malabsorption, which can also cause chronic diarrhea.  Tests to evaluate for this would be  a stool test for fecal fat as well as blood tests looking for celiac disease.  

If negative, you may want to consider further treatment for irritable bowel disease.  One drug is Lotronex, which is prescribed for diarrhea-predominant IBS.  This can be discussed with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
2 Comments
Blank
Avatar_n_tn
You may have collagenous colitis. Ask your doctor if you can take 4 Pepto Bismol daily for 8 weeks.
Blank
Avatar_n_tn
Money or no money, if you have bright red blood and stool pouring out of you as you describe, you MUST go to a doctor or emergency room.  They will work with you on payments.

This could be very serious.  Delay, and it may cost you more than money.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank